Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 68, NWS Duluth, MN

July 30, 2002Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 30, 2002, 7:28 AM CDT for Saint Louis County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 7:28 AM CDT (12:28 UTC)
Expired
Jul 30, 2002, 8:00 AM CDT
In force
32 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WUUS53 KDLH 301228
SVRDLH
MNC137-301300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
726 AM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA
  NORTHEAST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 800 AM CDT

* AT 726 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 12 MILES NORTHWEST OF TOWER...OR ABOUT 31 MILES WEST OF ELY...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOWER AROUND 740 AM...
  SOUDAN AROUND 745 AM...
  ROBINSON AROUND 755 AM...

THIS IS A DANGEROUS STORM WITH DAMAGING HAIL. STAY INDOORS AWAY FROM 
WINDOWS.

.END

LAT...LON 4799 9256 4782 9263 4772 9201 4788 9187

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 AM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 30, 2:30 AM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CDT TUE JUL 30 2002

COOL FRONT FM THE ERN DAKS TO NEB PANHANDLE IS THE FOCUS FOR TSTMS
CLOSE TO THE JET ENERGY ALG THE CANADIAN BDR. A NARROW PLUME OF
HIGHER DEW PTS INTERSECTS THE FNT IN NWRN CORNER OF MN. 88D DOES
SHOW SOME VERY WEAK RETURN ALG THE AXIS WHICH MAY BE JUST MID CLDS
ATTM. HWVR, THIS DOES APPR TO BE THE KEY TWD RAISING THE TSTMS POPS
ACRS MN. BY NOON THE FNT SHOULD XTND FM NEAR ELY TO SIOUX FALLS.
LIS WILL BE HIGHEST IN SWRN MN CLOSE TO THE LOW CNTR AND LO LVL
WAA. THE ETA HAS THE AXIS OF MINUS-VALUED LIS STRETCHING INTO NRN
MN. SGFNT DIFFERENCES EXIST IN THE CAPE VALUES AT 18Z AS THE FNT
MARCHES SEWD THRU MN. NGM HAS 716 J/KG WHILE THE RUC AND ETA HAVE
5300 J/KG. THE KEY IS THE 850 WAA WHICH IS SOME 8 DEG C WMR WITH
THE ETA. THAT PRODUCES A LOW LEVEL CAP AND WOULD TAKE MID 80S TO
BREAK. BUT IF IT DID, WED BE OFF TO THE RACES. THERES A BETTER
CHANCE OF DOING THAT FM DLH S TO BRD BY 2 PM, AND THE FNT WOULD BE
THE NEEDED TRIGGER. ANY TSTMS WOULD THEN PERSIST AND CARRY INTO NWRN
WI LATE IN THE AFTN AND EVE, AND THEY COULD CONTINUE QUITE STG
THERE. WE AGREE WITH SPCS UPGRADING THE SVR POTENTIAL FOR THE AREA
IN THE SWODY1. GDNC HAS BEEN A LITTLE COOLER THAN THE ACTUAL TEMPS
OVR THE PAST COUPLE DAYS. SO RAISING THE PROGGED MID 80S TEMPS WOULD
PUT THE THERMAL RIDGE AHD OF THE FNT INTO THE TRIGGER ZONE FOR STG
CONVECTION TDA. WELL MENTION THE CHANCE OF SRN IN THOSE AREAS TODAY.
N-C MN STABLIZES AS THE FNT PASSES AND WE DONT EXPECT MUCH UP THERE.

WEDNESDAY WILL BE A REPEAT, AND THEN SOME AS THE STRONGER COLD
FRONT MOVES THROUGH. SGFNT SHEAR WOULD BE MORE OF A TORNADO PRODUCER
AT THAT TIME.

PREFER THE HIGHER ETA ROS NUMBERS ON THIS RUN.

.DLH...NONE.
CS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.